MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT

ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT
Catalog Number H787PSAX10I0
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 10/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Angiodynamics has received notification that we no longer are eligible to participate in the alternative summary (asr) program for the product families of vortex and smartport.This retrospective mdr is being filed at this time based on the new ineligibility notice, dated june 12, 2017.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on november 21, 2016: on removal a patient's port, the port tubing very rough and adhered to subcutaneous tunnel when port removed.Removal of the entire length of tubing required a second incision.The patient has been diagnosed with acute lymphoblastic leukemia (all) and was (b)(6) at the time of the event.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
Returned for evaluation was a vortex port.A visual/microscopic exam noted the vortex port contained bio material {blood} inside and out.Visual inspection of port was performed using magnification.The port was received with the catheter tubing attached to the catheter and a fractured piece of tubing.There was an amber colored precipitate observed on the outside of the catheter tubing.A curve in the catheter tubing was observed.Dimensional measurements were taken on the catheter tubing.The dimensions were within manufacturing specifications.The customer's reported complaint description of "difficult to remove and catheter fractured " is confirmed.The port was returned with catheter tubing attached and the catheter was fractured at the 8.3cm mark.The distal portion of the catheter tubing was also returned.The catheter segments returned revealed an amber colored, crusty fibrin sheath/precipitate and the fractured ends were observed irregularly torn.A review of the lot history records was performed for the reported packaging lot for any deviations related to the reported defect of the complaint.The review confirmed that the packaging lot and all component lots met all material, assembly, and performance specification.A root cause for this event cannot be determined although it does not appear to be manufacturing related.The most likely root cause is the patent's anatomy and drugs used during treatment.The instructions for use, which is supplied to the user with this catalog number, contains the following statements: potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).

Brand Name
VORTEX MP VASCULAR ACCESS PORT
Common Device Name
VORTEX¿ MP VASCULAR ACCESS PORT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6708316
Report Number1056436-2017-00065
Device Sequence Number19092395
Product Code LJT
UDI-Device IdentifierH787MPP5SDT0
UDI-PublicH787MPP5SDT0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 08/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberH787PSAX10I0
Device Lot Number595459
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2016
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer06/12/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date08/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age7 YR